Louisiana, 2009

Damaging Winds in Louisiana, August 6, 2009

August 6, 2009 · NWS SHV · 8 events in 4 counties and zones

An upper ridge centered over west Texas and eastern New Mexico allowed for a disturbance to ride around the eastern/southeastern periphery and kick off showers and thunderstorms. The storms initially developed over extreme northeast Louisiana and propagated southwestward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge centered over west Texas and eastern New Mexico allowed for a disturbance to ride around the eastern/southeastern periphery and kick off showers and thunderstorms. The storms initially developed over extreme northeast Louisiana and propagated southwestward. They entered Ouachita, Caldwell, and LaSalle Parishes and continued west southwestward. A substantial cold pool developed and storms became linear (oriented N-S) and began riding the outflow, propagating due west. Storms moved across northwest Louisiana and into east Texas, producing wind damage along the line. This line of storms finally died over Rusk County in eastern Texas. One more storm developed in Angelina County along what appeared to be the outflow boundary, but died soon after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 9:50 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 6, 9:50 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 AM CDT THU AUG 6 2009

.DISCUSSION...
KSHV RADAR SHOWS SHOWERS AND THUNDERSTORMS PROPAGATING SWWD INTO
CENTRAL AND NRN LA...AROUND THE ERN PERIPHERY OF THE RIDGE. WITH
CAPE VALUES NEAR 3000 J/KG...ISOLATED SEVERE STORMS CANNOT BE
RULED OUT. MODELS INDICATE THE RIDGE CONTINUING ITS BUILD TO THE E
TODAY...ESPECIALLY DURING THE EVENING HOURS. THIS COUPLED WITH THE
LOSS OF DAYTIME HEATING WILL LIKELY END ANY REMAINING CONVECTION.
FOR NOW...IT APPEARS THAT SHOWERS AND THUNDERSTORMS WILL BE ABLE
TO CONTINUE ON THEIR SWWD TRACK. THUS WILL RAISE POPS AND LOWER
MAX TEMPS OVER CENTRAL AND NRN LA FOR THIS AFTERNOON. ALSO WILL
TWEAK SKY GRIDS A BIT. OTHERWISE...WILL LEAVE THE CURRENT FORECAST
AS IS. /12/

&&

.AVIATION...
LOW CLOUDS AND FOG THIS MORNING TRYING TO HANG ON ACROSS SOUTHWEST
ARKANSAS AND INTO ADJACENT SECTIONS OF NORTHEAST TEXAS. STARTING TO
SO SOME IMPROVEMENT SO WILL GRADUALLY DECREASE THE FOG AND LOWER
CEILINGS WITH AMENDMENTS UNTIL THE NEW TAF ISSUANCE TIME. BY 06/18Z
EXPECT THE MAJORITY OF THE FOG AND IFR TO BE GONE. HOWEVER WILL KEEP
THE MVFR OVER PARTS OF NORTH CENTRAL LOUISIANA IN WAKE OF THE
SHOWERS AND THUNDERSTORMS SPREADING SOUTHWEST THROUGH THE DELTA
REGION THIS MORNING. THUNDERSTORMS WILL BE AFFECTING PARTS OF NORTH
CENTRAL LOUISIANA ALONG AND NEAR A MONROE/KMLU TO NATCHITOCHES/KIER
LINE THROUGH THE LATE MORNING INTO THE AFTERNOON. WILL CARRY A
MENTION OF THUNDERSTORMS/OR CB IN THE TERMINAL FORECAST FOR KMLU.
MAY ALSO HAVE TO MENTION FOR KLFK TOO WITH DISTURBANCE ROUNDING THE
SOUTHEAST SIDE OF THE UPPER RIDGE OF HIGH PRESSURE ALOFT.
OTHERWISE...VFR CONDITIONS SHOULD BE THE DOMINANT CATEGORY THROUGH
THE DAY ACROSS MOST OF NORTHEAST TEXAS. UPPER RIDGE AXIS MIGRATES
EASTWARD TONIGHT INTO FRIDAY WITH VFR CONDITIONS PREVAILING FOR MOST
TERMINAL SITES...BUT MAY CARRY SOME MORNING FOG/BR AROUND 07/10Z TO
07/13Z FOR KELD...KMLU...KTXK. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  75  97  74  96 /  20  10   0   0  10
MLU  95  71  97  72  96 /  40  10   0   0  10
DEQ  95  72  96  73  96 /  20  10   0   0  10
TXK  95  73  96  75  96 /  20  10   0   0  10
ELD  94  70  96  72  96 /  20   0   0   0  10
TYR  97  75  97  76  96 /  20  10   0   0  10
GGG  96  74  97  73  97 /  20  10  10   0  10
LFK  97  74  97  73  97 /  20  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/06
Hazardous weather outlook, Aug 6, 10:23 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 AM CDT THU AUG 6 2009

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-071215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1123 AM CDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN
UPPER LEVEL DISTURBANCE PASSING THROUGH THE REGION INTERACTS WITH
AVAILABLE MOISTURE. SOME OF THE STORMS MAY BECOME STRONG...WITH
GUSTY WINDS AND SMALL HAIL BEING THE PRIMARY THREAT. SHOWERS AND
THUNDERSTORMS SHOULD DIMINISH SHORTLY AFTER SUNSET...AS UPPER
LEVEL HIGH PRESSURE BUILDS IN...AND DAYTIME HEATING IS LOST.

UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION TODAY.
AFTERNOON HIGH TEMPERATURES WILL REACH THE MIDDLE 90S ACROSS THE
FOUR STATE REGION. THIS WILL COMBINE WITH A MOIST AIRMASS TO ALLOW
FOR HEAT INDEX VALUES TO APPROACH 100 DEGREES TODAY. INDIVIDUALS
WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES
FROM HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION THROUGH
SATURDAY. HIGH TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO
UPPER 90S THROUGH SATURDAY. THESE AFTERNOON HIGH TEMPERATURES...
COMBINED WITH A VERY MOIST AIRMASS...WILL ALLOW FOR HEAT INDEX
VALUES TO APPROACH 100 TO 105 DEGREES THROUGH SATURDAY.
INDIVIDUALS WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT
THEMSELVES FROM HEAT RELATED ILLNESSES. OTHERWISE...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE IN THE
WEEKEND THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LAZ005-006-011>014-017>022-071215-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1123 AM CDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS MAY AFFECT PARTS OF NORTHERN AND CENTRAL
LOUISIANA TODAY...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE
AREA. DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREATS WITH THESE STORMS. HOWEVER...LARGE HAIL CANNOT
BE RULED OUT. THUNDERSTORMS SHOULD DIMINISH SHORTLY AFTER
SUNSET...AS UPPER LEVEL HIGH PRESSURE BUILDS IN...AND DAYTIME
HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION THROUGH
SATURDAY. HIGH TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO
UPPER 90S THROUGH SATURDAY. THESE AFTERNOON HIGH TEMPERATURES...
COMBINED WITH A VERY MOIST AIRMASS...WILL ALLOW FOR HEAT INDEX
VALUES TO APPROACH 100 TO 105 DEGREES THROUGH SATURDAY.
INDIVIDUALS WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT
THEMSELVES FROM HEAT RELATED ILLNESSES. OTHERWISE...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE IN THE
WEEKEND THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winn

When
August 6, 11:10 AM CST
Where
Winn County, 0.91 mi SW of Jordon Hill
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.840, -92.540

A tree was downed at Hwy. 84 at mile marker 86 southeast of Winnfield, Louisiana.

Thunderstorm Wind, Winn

When
August 6, 12:13 PM CST
Where
Winn County, 4.84 mi S of Calvin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.900, -92.780

Trees were downed along Hwy. 84 south of Calvin, Louisiana.

Thunderstorm Wind, Bienville

When
August 6, 1:00 PM CST
Where
Bienville County, 0.91 mi SW of Saline
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -92.980

Multiple reports of trees downed along with powerlines throughout the town of Saline, Louisiana.

Thunderstorm Wind, Bienville

When
August 6, 1:16 PM CST
Where
Bienville County, Castor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.250, -93.170

Trees and powerlines were downed in the town of Castor, Louisiana.

Thunderstorm Wind, Bossier

When
August 6, 2:08 PM CST
Where
Bossier County, Taylortown
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.380, -93.600

The partial roof of a local marina near Elm Grove, Louisiana was blown off.

Thunderstorm Wind, De Soto

When
August 6, 2:10 PM CST
Where
De Soto County, 1.17 mi E of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.180, -93.700

Several trees were blown down in Frierson, Louisiana.

Thunderstorm Wind, De Soto

When
August 6, 2:15 PM CST
Where
De Soto County, 2.44 mi WNW of South Mansfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -93.770

A tree was downed blocking Radio Station Road north of Hwy. 84. Trees were also downed on Pegues Street, Old Jefferson Highway, Bernard Street and several other locations throughout the east side of the city. No injuries were reported.

Thunderstorm Wind, De Soto

When
August 6, 2:15 PM CST
Where
De Soto County, Keatchie
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.180, -93.920

Several trees and powerlines were downed in Keatchie, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188599, 188598, 188600, 188601, 188611, 188612, 188603, 188613.